Alert archive / Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 20, 2012, 5:18 PM EDT for Campbell County, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2012, 5:18 PM EDT (21:18 UTC)
- Expired
- Jun 20, 2012, 5:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Blacksburg, VA
County Campbell County, VA
The radar
The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
839 WWUS81 KRNK 202119 SPSRNK SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 518 PM EDT WED JUN 20 2012 VAZ034-045-202145- CAMPBELL VA-BEDFORD VA- 518 PM EDT WED JUN 20 2012 ...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL WEATHER STATEMENT FOR WEST CENTRAL CAMPBELL AND SOUTHEASTERN BEDFORD COUNTIES UNTIL 545 PM EDT... AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RUSTBURG...MOVING WEST AT 10 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH IS EXPECTED WITH THIS STORM. LAT...LON 3718 7913 3716 7944 3732 7946 3734 7913 TIME...MOT...LOC 2113Z 90DEG 9KT 3726 7918 $$ KM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 20, 4:02 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 20, 4:02 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 402 PM EDT WED JUN 20 2012 .SYNOPSIS... STRONG HIGH PRESSURE WILL REMAIN OVER THE AREA TONIGHT AND THURSDAY. A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE REGION FRIDAY. WEAK HIGH PRESSURE WILL FOLLOW THE FRONT...BRINGING DRIER AND SOMEWHAT COOLER AIR IN FOR THE WEEKEND. && .NEAR TERM /THROUGH THURSDAY/... AS OF 340 PM EDT WEDNESDAY... NWS KFCX RADAR SHOWED ISOLATED THUNDERSTORMS OVER THE SOUTHERN HALF OF THE FORECAST AREA. EXPECT EVOLUTION OF STORMS TO BE SIMILAR TO TUESDAY EVENING. FOG WILL DEVELOP IN THE FAVORED WESTERN RIVER VALLEYS OVERNIGHT. A SHORT WAVE NOW OFF THE NEW ENGLAND COAST WILL ROTATE AROUND THE UPPER HIGH REACHING SOUTHERN VIRGINIA THURSDAY AFTERNOON. THIS WILL HELP OVERCOME ANY CAP. COVERAGE OF THUNDERSTORMS WILL LIKELY BE MORE THAN WEDNESDAY AFTERNOON. WITH LITTLE CHANGE IN THE AIR MASS FOR TONIGHT AND THURSDAY...USED A BLEND OF MAV/MET GUIDANCE FOR LOWS TONIGHT AND HIGHS ON THURSDAY. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... AS OF 345 PM EDT WEDNESDAY... ON THURSDAY NIGHT...WILL SEE THE UPPER LEVEL DOME OF HIGH PRESSURE...WHICH HAS BEEN CAUSING AFTERNOON TEMPERATURES ACROSS OUR AREA TO RISE INTO THE UPPER 80S AND THE 90S...CONTINUE TO BREAK DOWN AS AN UPPER LEVEL TROUGH MOVES EAST ACROSS CANADA. AS THIS TROUGH MOVES EAST...AN ASSOCIATED COLD FRONT WILL APPROACH OUR AREA ON FRIDAY MORNING...TRIGGERING INCREASING SHOWER AND THUNDERSTORM ACTIVITY THROUGH THE AFTERNOON. THIS COLD FRONT WILL MOVE THROUGH THE AREA BEGINNING DURING EARLY EVENING...AND IS EXPECTED TO PUSH EAST OF OUR AREA EARLY SATURDAY MORNING. HIGH PRESSURE WILL BUILD ACROSS OUR AREA ON SATURDAY...BRINGING SOMEWHAT COOLER AIR TO OUR AREA TO TAKE THE EDGE OFF OF THE EXCESSIVELY WARM TEMPERATURES WE SAW EARLIER IN THE WEEK...ALTHOUGH TEMPERATURES WILL STILL REMAIN SUMMERLIKE THROUGH THE WEEKEND. NORTHWESTERLY FLOW WILL BUILD IN BEHIND THE COLD FRONT...AND WILL HOLD ACROSS OUR AREA HEADING INTO SATURDAY NIGHT. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 115 PM EDT WEDNESDAY... LONG TERM PERIOD WILL BE CHARACTERIZED BY UPPER RIDGE PERSISTING OVER THE SOUTHERN HIGH PLAINS WHILE UPPER LOW PRESSURE PIN-WHEELS FROM THE JAMES BAY AREA ON SUNDAY...DRIFTING SOUTH INTO THE UPPER AND LOWER GREAT LAKE REGION BY MID NEXT WEEK. ALTHOUGH THE LONGER RANGE MODELS ARE DEPICTING THE BROAD-SCALE PATTERN FAIRLY CONSISTENTLY...SIGNIFICANT DIFFERENCES EXIST IN SOME OF THE SMALLER-SCALE FEATURES AS SERIES OF SHORT WAVES RIDE UP OVER THE WESTERN RIDGE AND AMPLIFY THE SOUTHEASTERN CANADIAN TROF. ECMWF CONTINUES TO MAINTAIN RUN-TO-RUN CONSISTENCY WITH ITSELF IN ADDITION TO MODEL ENSEMBLES...WITH A FLATTER AND MUCH LESS AMPLIFIED CLOSED LOW (WITH RESPECT TO THE GFS) THAT PINWHEELS AROUND SOUTHERN PERIPHERY OF THE MAIN UPPER TROF TUESDAY INTO WEDNESDAY. GFS SPURIOUS SOLUTION OF VERY COMPACT AND DEEP CLOSED LOW PUSHING SOUTH AND THEN EAST ACROSS THE MASON-DIXON LINE IS A SIGNIFICANT DEPARTURE FROM THE FLATTER ECMWF AND ENSEMBLE SOLUTIONS...WHICH MAINTAINS AXIS OF DUAL CLOSED UPPER LOWS OVER AND NORTH OF THE GREAT LAKES DURING THE SAME TIMEFRAME. AS WOULD BE EXPECTED...DISPARITY BETWEEN THE SOLUTIONS RESULT IN A SIGNIFICANT DIFFERENCE IN SURFACE BASED-FEATURES ACROSS THE MID APPALACHIAN INTO THE MID ATLANTIC REGION. GFS SOLUTION SUPPORTS A PUSH OF MUCH COOLER AND DRIER AIR INTO THE AREA TUESDAY INTO WEDNESDAY...WITH PERHAPS EXCEPTION OF THE NORTHWESTERN MOUNTAINS...WHERE SOME DIURNALLY-DRIVEN UPSLOPING SHOWERS UNDER THE COOLER AIR ALOFT WOULD BE POSSIBLE. ON THE OTHER HAND...THE PREFERRED ECMWF/GEFS MEAN SOLUTION RESULTS IN A MILDER SOLUTION WHERE BAROCLINIC ZONE WOULD RESIDE FURTHER NORTH...BUT WHICH ALSO ALLOWS BLACKSBURG FORECAST AREA TO BE MORE IN LINE FOR ANY ADDITIONAL UPSTREAM RIDGE RUNNERS AND ASSOCIATED ISENTROPIC LIFT TO FIRE OFF SHOWERS/THUNDERSTORMS WITHIN THE SAME TIMEFRAME. INDEED...THIS IS EXACTLY WHAT IS DEPICTED BY THE ECMWF BY WEDNESDAY OF NEXT WEEK. BACKING THINGS UP A BIT...ALL OF THE LONGER RANGE MODELS CONSISTENT IN DRIVING LEAD SHORT WAVE WITH ASSOCIATED SURFACE COOL FRONT AND THREAT FOR SHOWERS/THUNDERSTORMS SOUTHEAST THROUGH THE AREA SUNDAY INTO MONDAY...SO WILL MAINTAIN WARM TEMPERATURES (MAINLY MID 70S TO MID 80S MOUNTAINS TO AROUND 90 PIEDMONT BY DAY...WITH UPPER 50S TO LOWER 60S MOUNTAINS TO 60S PIEDMONT AT NIGHT) ALONG WITH THE THREAT FOR MAINLY DIURNALLY-DRIVEN SHOWERS/STORMS UNTIL FRONT CLEARS THE AREA BY TUESDAY. TUESDAY LOOKS DRY AND A FEW DEGREES COOLER ALL AREAS BEHIND THE FRONT. WEDNESDAY TEMPERATURES SHOULD BE COMPARABLE TO THOSE ON TUESDAY...HIGHS MAINLY MID 70S TO LOWER 80S MOUNTAINS TO MID AND UPPER 80S PIEDMONT...WITH LOWS IN THE LOWER TO MID 50S MOUNTAINS TO UPPER 50S/LOWER 60S PIEDMONT...BUT WILL INTRODUCE AT LEAST LOW THREAT OF SHOWERS/STORMS ACROSS THE MOUNTAINS AS UPSTREAM ENERGY DEPICTED BY THE ECMWF BEGINS TO MAKE A RUN SOUTHEAST TOWARD THE BLACKSBURG FORECAST AREA. HPC GUIDANCE USED TO POPULATE LONG RANGE GRIDDED FIELDS...WITH ONLY SUBTLE TWEAKS TO REFLECT TOPOGRAPHICALLY DRIVEN LOCAL CLIMATOLOGICAL BIASES AS/WHERE APPROPRIATE. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... AS OF 200 PM EDT WEDNESDAY... EXPECT MVFR TO IFR CONDITIONS WITH ISOLATED THUNDERSTORMS THROUGH 8PM THIS EVENING. HIGH CONFIDENCE THAT STORMS WILL DISSIPATE QUICKLY AFTER SUNSET. PATCHY FOG WILL DEVELOP AGAIN OVERNIGHT WITH LIFR FOG AT LWB DURING THE EARLY MORNING. A SIMILAR WEATHER PATTERN WITH AFTERNOON AND EVENING THUNDERSTORMS AND LATE NIGHT FOG ARE EXPECTED FOR THURSDAY. A COLD FRONT WILL CROSS THROUGH THE AREA FROM THE NW ON FRIDAY. THIS COLD FRONT MAY BRING BETTER COVERAGE OF SHRA/TSRA ON FRIDAY AFTERNOON AND EVENING. SOMEWHAT DRIER AIR FOLLOWING THE FRONT SHOULD ENSURE MAINLY VFR FOR THE WEEKEND OUTSIDE OF LATE NIGHT/EARLY MORNING FOG IN THE VALLEYS. && .CLIMATE... RECORD HIGHS JUNE 20 ROA...101 IN 1931 BLF....87 IN 1994 DAN....97 IN 1970 LYH....99 IN 1964 RNK....90 IN 1994 JUNE 21 ROA...101 IN 1931 BLF....89 IN 2011 DAN....98 IN 1964 LYH....98 IN 1933 RNK....92 IN 1953 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...NF LONG TERM...WERT AVIATION...AMS/JH CLIMATE...AMS/CF
Hazardous weather outlook, Jun 20, 3:39 PM EDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 339 PM EDT WED JUN 20 2012 VAZ047-211100- BUCKINGHAM- 339 PM EDT WED JUN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDEX VALUES OF 100 TO 104 DEGREES ARE POSSIBLE FOR A FEW HOURS THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>046-058-059- WVZ042>045-211100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 339 PM EDT WED JUN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 20, 1:11 PM EDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 111 PM EDT WED JUN 20 2012 VAZ024-035-201745- AMHERST VA-ROCKBRIDGE VA- 111 PM EDT WED JUN 20 2012 ...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL WEATHER STATEMENT FOR NORTHWESTERN AMHERST AND SOUTHEASTERN ROCKBRIDGE COUNTIES UNTIL 145 PM EDT... AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING HEAVY RAIN NEAR ORONOCO...OR 4 MILES SOUTHEAST OF BUENA VISTA CITY. THIS HEAVY RAIN SHOWER WAS NEARLY STATIONARY. HEAVY RAIN IS FALLING...AND MAY CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. LOCATIONS IMPACTED INCLUDE... BUENA VISTA CITY... FORKS OF BUFFALO... CORNWALL... ALTO... ORONOCO... LAT...LON 3766 7915 3758 7934 3772 7946 3783 7927 TIME...MOT...LOC 1709Z 233DEG 3KT 3770 7929 16
Special weather statement, Jun 20, 5:18 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 518 PM EDT WED JUN 20 2012 VAZ034-045-202145- CAMPBELL VA-BEDFORD VA- 518 PM EDT WED JUN 20 2012 ...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL WEATHER STATEMENT FOR WEST CENTRAL CAMPBELL AND SOUTHEASTERN BEDFORD COUNTIES UNTIL 545 PM EDT... AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RUSTBURG...MOVING WEST AT 10 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH IS EXPECTED WITH THIS STORM. LAT...LON 3718 7913 3716 7944 3732 7946 3734 7913 TIME...MOT...LOC 2113Z 90DEG 9KT 3726 7918 KM
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:11 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 34 min |
| Jun 20, 5:33 PM EDT | Special Weather Statement | RNK | Tazewell | 42 min |
| Jun 20, 5:56 PM EDT | Areal Flood Advisory | RNK | Tazewell | 64 min |
Nearby
Special Weather Statements in Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.